The pain is killing me
November 27, 2011 11:19 AM Subscribe
Even a little too much Tylenol over a few days can cause a liver failure.
posted by hat_eater (108 comments total)
34 users marked this as a favorite
Paracetamol or acetaminophen, active ingredient of such over-the-counter painkillers as Tylenol, Panadol, Anacin-3 and many, many others, is considered safe - and it is, in prescribed doses. But even a single overdose can lead to liver failure despite treatment, and then only a liver transplant can avert a fatal outcome.
In light of this, according to the recommendations of the FDA some manufacturers are reducing the dosage, as discussed previously
But now a study (abstract
) published in British Journal of Clinical Pharmacology has found a higher mortality (37%) among patients with so called "staggered overdose" of paracetamol (on average 24 grams over three days) than among those who took one huge dose (28% mortality, on average 27 grams, or 54 Extra Strength Tylenols, 500 mg each).
To ingest 24 grams in three days one still has to overdose heavily (16 extra strength pills per day, 10 over the limit), but "staggered overdose" cases are defined as having ingested 4 or more grams (8 or more pills) in the course of three or more days.
So, if you feel safe because who's so crazy to take 50 Tylenols, consider an example - you have a really bad back, you pop just two extra strength pills over the limit and the pain goes away, only to return the next morning. If you repeat the pattern for the next two days, you risk liver failure - and for at least one of the patients in the above study such seemingly small overdose proved fatal.